Alert archive / Tennessee / Flash Flood Warnings in 2014

Flash Flood Warning 20, NWS Nashville, TN

August 17, 2014Humphreys County, Tennessee

NWS Nashville, TN issued this flash flood warning at Aug 17, 2014, 3:45 PM CDT for Humphreys County, Tennessee. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2014, 3:45 PM CDT (20:45 UTC)
Expired
Aug 17, 2014, 5:15 PM CDT
In force
90 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Humphreys County, TN

The radar

The Ft Campbell radar (KHPX), 96 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 461 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
461 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

299 
WGUS54 KOHX 172045
FFWOHX
TNC085-172215-
/O.NEW.KOHX.FF.W.0020.140817T2045Z-140817T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
345 PM CDT SUN AUG 17 2014

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HUMPHREYS COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF WAVERLY...

* UNTIL 515 PM CDT

* AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR NEW JOHNSONVILLE...OR 6
  MILES WEST OF WAVERLY...MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HURRICANE MILLS AND MCEWEN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN
THE WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3600 8800 3604 8801 3612 8793 3617 8792
      3619 8795 3623 8794 3617 8757 3598 8758
      3592 8764 3590 8771 3584 8772 3587 8794
      3593 8793 3593 8799 3596 8803

$$

07

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 1:54 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 17, 1:54 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
154 PM CDT SUN AUG 17 2014

.DISCUSSION...INITIAL BAND OF CONVECTION HAS MOVED ONTO THE
CUMBERLAND PLATEAU, AND ADDITIONAL SCATTERED ACTIVITY IS NOW
DEVELOPING BACK TOWARD LAND BETWEEN THE LAKES, WHICH REPRESENTS
OUR ANTICIPATED AFTERNOON ROUND OF CONVECTION. MOST RECENT LAPS
SOUNDING FOR BNA, VALID AT 18Z, SHOWS PRECIPITABLE WATER OF 2.04
INCHES, WITH A K-INDEX OF 38, LIFTED INDEX OF -3.4, AND CONVECTIVE
AVAILABLE POTENTIAL ENERGY SLIGHTLY IN EXCESS OF 1,000 J/KG.
TEMPERATURES HAVE BEEN HELD DOWN SO FAR BY PERSISTENT CLOUDINESS,
BUT ENOUGH INSTABILITY AND MOISTURE ADVECTION ALREADY EXISTS TO
PRODUCE CONVECTION THROUGHOUT THE AFTERNOON AND EVENING. QPF
VALUES FOR TODAY AND TONIGHT SHOW AMOUNTS RANGING FROM LESS THAN
AN INCH AROUND LAND BETWEEN THE LAKES, TO IN EXCESS OF TWO INCHES
ALONG AN EAST-TO-WEST AXIS SITUATED JUST SOUTH OF I-40. AT THIS
TIME, THE POTENTIAL FOR FLOODING IS BECOMING A CONCERN, AND AREAS
WHERE ECHO TRAINING OCCURS WILL HAVE TO BE MONITORED CLOSELY. AT
THIS TIME, THE SPC DOES NOT HAVE MIDDLE TENNESSEE UNDER A SLIGHT
RISK AREA, BUT STRONG STORMS ARE STILL POSSIBLE. IN ADDITION,
CONVECTION SO FAR TODAY HAS EXHIBITED CONSIDERABLE LIGHTNING. WILL
THEREFORE CONTINUE OUR EARLIER SPECIAL WEATHER STATEMENT CALLING
FOR LOCALLY HEAVY RAINFALL THROUGH TONIGHT. HAVE COORDINATED WITH
SURROUNDING OFFICES AND WILL STOP SHORT OF A FLASH FLOOD WATCH AT
THIS TIME.

MODELS CONTINUE TO SHOW A PRONOUNCED UPPER TROUGH PUSHING THROUGH
THE MID STATE TONIGHT AND TOMORROW, WITH A SLOW-MOVING SURFACE
BOUNDARY MORE OR LESS DISSOLVING OVER MIDDLE TENNESSEE, LEAVING US
WITH ABUNDANT LOW-LEVEL MOISTURE OVER THE NEXT SEVERAL DAYS AS
TEMPERATURES CLIMB INTO THE 90'S FOR MUCH OF THE UPCOMING WEEK.
THUS, WE CAN EXPECT ISOLATED TO SCATTERED CONVECTION THROUGHOUT
THE WEEK AS WE TRANSITION TO A MORE SUMMER-LIKE PATTERN.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      72  88  72  90 /  70  50  40  30
CLARKSVILLE    71  86  70  91 /  60  40  30  30
CROSSVILLE     68  83  68  84 /  80  60  40  40
COLUMBIA       70  88  72  90 /  60  50  30  30
LAWRENCEBURG   70  88  70  89 /  60  50  20  30
WAVERLY        72  88  71  91 /  60  40  20  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

ROSE
Hazardous weather outlook, Aug 17, 5:06 AM CDT, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
506 AM CDT SUN AUG 17 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-181015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
506 AM CDT SUN AUG 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS MIDDLE TENNESSEE TODAY AND CONTINUE INTO TONIGHT.
A FEW STORMS MAY BE STRONG WITH GUSTY WINDS AND FREQUENT
LIGHTNING. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE LIKELY IN MANY
LOCATIONS...WITH LOCALLY HIGHER AMOUNTS OF 3 TO 4 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT ANY HEAVY RAINFALL AMOUNTS OR FLOODING TO THE NATIONAL
WEATHER SERVICE IN NASHVILLE.

55

In the hours before

Special weather statement, Aug 17, 10:12 AM CDT, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1012 AM CDT SUN AUG 17 2014

TNZ056-058-093-094-171600-
LAWRENCE-LEWIS-PERRY-WAYNE-
1012 AM CDT SUN AUG 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE...LEWIS...PERRY AND
WAYNE COUNTIES...

AT 1008 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR WAYNESBORO...MOVING NORTHEAST AT
30 MPH.

SOME LOCATIONS IN THE PATH INCLUDE WAYNESBORO AND HOHENWALD.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
HEAVY RAIN MAY LEAVE WATER STANDING ON ROADWAYS.

LAT...LON 3562 8744 3524 8737 3518 8796 3549 8794
Special weather statement, Aug 17, 10:41 AM CDT, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1041 AM CDT SUN AUG 17 2014

TNZ057>061-094-095-171630-
GILES-HICKMAN-LAWRENCE-LEWIS-MARSHALL-MAURY-WILLIAMSON-
1041 AM CDT SUN AUG 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR GILES...HICKMAN...LAWRENCE...
LEWIS...MARSHALL...MAURY AND WILLIAMSON COUNTIES...

AT 1038 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS NEAR MOUNT PLEASANT...MOVING EAST AT 25
MPH.

SOME LOCATIONS IN THE PATH INCLUDE MOUNT PLEASANT...COLUMBIA...I-65
EAST OF COLUMBIA AND CHAPEL HILL.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
HEAVY RAIN MAY LEAVE WATER STANDING ON ROADWAYS.

LAT...LON 3539 8738 3583 8744 3579 8666 3575 8668
      3575 8670 3572 8670 3569 8664 3559 8665
      3558 8666 3558 8665 3549 8667 3543 8665
      3533 8666
Special weather statement, Aug 17, 2:42 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
242 PM CDT SUN AUG 17 2014

TNZ023-024-172030-
HOUSTON-HUMPHREYS-
242 PM CDT SUN AUG 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR HOUSTON AND HUMPHREYS COUNTIES...

AT 239 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS NEAR WAVERLY...MOVING EAST AT 25 MPH.

SOME LOCATIONS IN THE PATH INCLUDE WAVERLY AND MCEWEN.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
HEAVY RAIN MAY LEAVE WATER STANDING ON ROADWAYS.

LAT...LON 3607 8798 3612 8793 3616 8792 3622 8796
      3633 8796 3633 8753 3625 8752 3618 8757
      3612 8755 3602 8755 3600 8754 3604 8798
Special weather statement, Aug 17, 2:57 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
257 PM CDT SUN AUG 17 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-180500-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...ERIN...WAVERLY...
DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...MOUNT JULIET...
HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...LIVINGSTON...
JAMESTOWN...LOBELVILLE...CENTERVILLE...HOHENWALD...FRANKLIN...
BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO...WOODBURY...
SMITHVILLE...SPARTA...CROSSVILLE...SHELBYVILLE...TULLAHOMA...
MANCHESTER...MCMINNVILLE...ALTAMONT...SPENCER...WAYNESBORO...
LAWRENCEBURG...PULASKI
257 PM CDT SUN AUG 17 2014

...LOCALLY HEAVY RAINFALL POSSIBLE TONIGHT...

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF
MIDDLE TENNESSEE TONIGHT, BRINGING ADDITIONAL RAINFALL TO PLACES
THAT ALREADY RECEIVED SIGNIFICANT AMOUNTS ON SUNDAY. IT APPEARS THAT
THE HEAVIEST RAINFALL SUNDAY NIGHT WILL OCCUR ALONG A WEST-TO-EAST
AXIS ALONG AND JUST SOUTH OF INTERSTATE 40, WHERE ADDITIONAL AMOUNTS
OF AN INCH TO 1.5 INCHES ARE POSSIBLE. THE POTENTIAL FOR MINOR
FLOODING IS THEREFORE INCREASED, MAINLY DURING HEAVY DOWNPOURS.
CAUTION IS URGED FOR NIGHTTIME DRIVERS, ESPECIALLY IN LOW-LYING AND
FLOOD-PRONE AREAS.

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 8:05 AM CDTSpecial Weather StatementOHXDickson40 min
Aug 17, 9:05 AM CDTSpecial Weather StatementOHXHickman40 min
Aug 17, 9:23 AM CDTSpecial Weather StatementOHXLewis37 min
Aug 17, 10:12 AM CDTSpecial Weather StatementOHXLewis, Wayne48 min
Aug 17, 10:41 AM CDTSpecial Weather StatementOHXMarshall, Maury49 min
Aug 17, 2:42 PM CDTSpecial Weather StatementOHXHouston, Humphreys48 min
Aug 17, 3:10 PM CDTSevere Thunderstorm WarningOHXHumphreys, Perry35 min

Nearby

Flash Flood Warnings in Tennessee, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.